I have an 18 year old son who was diagnosed with diabetes at the age of 15. The diagnosis seemed to come at the same time as his taking the medication Accutane for acne. I know I have been told many times that there is not any relationship between the two, but sometimes I have a very hard time accepting the fact that a perfectly healthy and active boy just developed diabetes. I also cannot believe the wide range of safe triglyceride #'s acceptable for the use of this drug. Whenever a blood test was done, it was considered "normal;" what I did not know was that the level was slowly rising. My son became severely ill and lost 25 pounds in a one week period of time. After the initial diagnosis and hospitalization, my son went into a 5 month "honeymoon" period where he did not require insulin at all. This period started at the same time the Accutane would have worn from his system. I guess my question to you is, have you ever heard of any other cases similar to ours, and do you have any suggestions as to how I can find any information on the relationship between these two?
One last thing, my son has been seeing and endocrinologist who is leaving his practice. He has always had a "one foot out the door" type of attitude with my son. Recently, my son has gone to college. Although he maintains his daily routine of insulin, he just will not test his blood sugar. He tells me he knows how he feels and that is what he uses to determine how he feels. He never misses taking the insulin, however, I am very scared of the longterm outcome, even though he understands the longterm problems. Ironically enough, he has not had any problems or illness because of this and has maintained being an honor student as well as playing football. Do you have any suggestions as to how I can make sure he is within the allotted ranges?
Accutane is a vitamin A like retinoid, widely used in the treatment of acne. There is, as you have already heard, no reason why this medication would have been the direct cause of his diabetes. With an onset at 15 it is almost certain that your son has the auto-immune form of diabetes which means that the process which lead to the ultimate destruction of his insulin producing beta cells began months and probably years before the actual clinical onset, i.e., long before Accutane was in the picture.
There is, just the same, some relationship between Vitamin A and Type 1 Diabetes and if you interested you should use the Internet to get to Medline and search under Vitamin A and Diabetes. New onset diabetics may have low stores of the vitamin so that supplementation of their anti-oxidant properties might be a benefit, however a high dose might have been mildly toxic to the liver and in this way occasioned enough stress to bring about the final need for exogenous insulin.
The story of 'I can tell what my blood glucose is by how I feel' is an old one and simply not borne out when hard data is available. It is also very difficult for a mother to deal with; but you might begin by finding out what the A1c is. Not infrequently young men who behave like this may in fact be in rather good control, but get a perverse pleasure in getting a rise out of their families. Sometimes a close friend of either gender can bring about a change; but in my experience a good medical social worker who has had a lot of experience both with diabetes and this age group is the best person to help and one hopes there is such a person in his diabetic care team. It might even be that he has a mild degree of depression which can be hard sometimes to detect and that some form of therapy would benefit him. It's early days of course; but if an ophthalmologist were to find what is called a 'microaneurysm' in one of the small blood vessels of the retina and especially if your son can be shown a photograph of it, that is often a very powerful stimulus to better control. It might be that the idea of a pump might appeal to him and if so this would be an opportunity to instill more diligence over blood sugar testing too.
Original posting 14 Dec 97
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.